Virginia, 2017

Damaging Winds in Virginia, September 5, 2017

September 5, 2017 · NWS LWX · 8 events in 4 counties and zones

A cold front passes through the area. A southerly flow ahead of the boundary led to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passes through the area. A southerly flow ahead of the boundary led to an unstable atmosphere. Stronger upper-level winds caused deeper shear profiles. The shear profiles combined with lift from the front and an unstable atmosphere to cause some storms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 5, 9:26 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 5, 9:26 AM EST, 4 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1026 AM EDT Tue Sep 5 2017

.SYNOPSIS...
A cold front will slowly approach from the west today, then slowly
cross the region through late in the week. High pressure will then
build to the north of the area over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

Showers and scattered t-storms about to enter Grant Co. WV.
There has been a recent upward trend in lightning activity and
cooling IR cloud tops. Latest HRRR model shows storms increasing
in cvrg after 18Z across wrn areas reaching I-95 corridor
around 21Z. Some gusty t-storms are possible over ncntrl and
northeast MD. Overall, previous fcst and reasoning look good.
So, no changes were made.

Previous discussion...

An upper level trough will descend towards the Mid-Atlantic,
buckling as it collides with a building ridge over the
northwestern Atlantic. This will cause a strengthening mid/upper
jet through the day. At the surface, a cold front will slowly
approach from the west, and increasing low-level convergence
will increase by afternoon. Although mid-level lapse rates are
not all that spectacular, increasing low-level moisture combined
with daytime heating will result in roughly 1000-2000 J/kg of
CAPE. The increasing upper jet will result in 30-40 kts of
effective shear by mid-afternoon into the early evening, highest
across the northern parts of the CWA. Showers and scattered
thunderstorms appear likely, some of which may contain gusty
winds along with a marginal flash flood risk. There will be
potential for training, but storm motion will be fast.

The main storm mode should be linear segments and multicell
clusters, though semi-discrete/transient supercell structures cannot
be ruled out given the magnitude of the shear. The best coverage of
stronger storms should be mainly north of I-66 where the best
convergence/shear is. Gusty winds would be the primary hazard, with
hail or an isolated tornado a secondary (though non-zero) threat.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Showers and thunderstorms that develop during the afternoon
hours should press toward the Chesapeake Bay while gradually
weakening during the evening hours. Meanwhile, a continued
strengthening of the upper-jet will work in tandem with the
slowing surface front and likely produce a second round of
showers during the overnight period. Showers are expected to
develop over the Shenandoah Valley around midnight then slowly
track east through Wednesday, finally exiting our southeastern
most zones by late Wednesday night. Rainfall amounts don't look
particularly heavy, but there will be periods of showers for
much of the area (especially east of the Blue Ridge) during this
time.

Northwest flow as the upper trough axis slowly pivots across
Thursday is expected to result in scattered showers in the favored
upslope regions of the higher terrain across the western CWA.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Essentially, in spite of all the justified attention that
Hurricane Irma is getting the weather in the Mid Atlantic should
be quiet as Canadian high pressure moves over the region. Highs
in the 70s, lows in the 50s.

Threat of Hurricane Irma in the Mid Atlantic is still beyond the
extended timeframe but impacts may be possible beginning next
Tuesday.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR expected tonight w/ mainly clear skies and south winds around
10 kts. Brief MVFR possible in SHRA/TSRA, mainly 18-21z MRB to
CHO, then 20-00z BWI/IAD/DCA/MTN. Strongest storms could produce
gusty winds in excess of 30 kts, isolated severe to 50 kts
possible mainly MRB to BWI.

Continued moistening and the passing of an upper jet as a surface
cold front slowly crosses tonight into Wednesday likely leads to
MVFR, possibly IFR CIGS/VSBYS. Gradual improvement expected by Wed
night, though fog may become an issue.

Friday and the weekend should see VFR conditions.

&&

.MARINE...
Southerly to southwesterly winds will continue to gradually
increase through the day ahead of an approaching cold front. Showers
and scattered thunderstorms could produce gusty winds of 35+ kts
over the waters, mainly early this evening.

Winds should gradually subside as the front slowly crosses tonight
through Wednesday causing the pressure gradient to relax and winds
to become westerly.

High pressure over the waters Friday-Sunday. Daytime SCA cannot
be ruled out.

&&

.TIDES/COASTAL FLOODING...
Lower of the two high tide cycles astronomically occurs today,
but with persistent southerly to southwesterly flow, anomalies
should continue to gradually increase, which may lead to minor
flooding at a few spots (Annapolis, Straits Point) during the
day. Minor flooding appears more likely during the Tuesday night
high tide cycle as long as winds remain southerly.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ531>533-536-539>542.
     Small Craft Advisory until 6 PM EDT this evening for ANZ530-
     535-538.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-537-
     543.

&&

Update...LFR
Products...DFH/WOODY!
Hazardous weather outlook, Sep 5, 4:03 AM EST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
503 AM EDT Tue Sep 5 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-060915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
503 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. The main threat is damaging wind gusts, though hail is
also possible. Thunderstorms may also produce gusty winds over the
waters.

In addition, localized heavy rainfall could produce isolated
instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-060915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
503 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. The main threat is damaging wind gusts, though hail is
also possible.

In addition, localized heavy rainfall could produce isolated
instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

The radar

The Sterling radar (KLWX), 85 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
September 5, 1:54 PM EST
Where
Frederick County, 5.08 mi NNW of Siler
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.412, -78.301

Multiple trees were down along Timber Ridge Road.

Thunderstorm Wind, Frederick

When
September 5, 1:54 PM EST
Where
Frederick County, 6.79 mi NNW of Siler
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.437, -78.309

Trees were down along US 522 near the VA-WV state line.

Thunderstorm Wind, Frederick

When
September 5, 2:10 PM EST
Where
Frederick County, 0.14 mi ESE of Albin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.219, -78.178

Trees were down along Apple Pie Ridge Road north of US 522.

Thunderstorm Wind, Frederick

When
September 5, 2:25 PM EST
Where
Frederick County, 1.78 mi SSW of Opequon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.147, -78.265

Trees were down along Cedar Creek Road.

Thunderstorm Wind, Nelson

When
September 5, 3:10 PM EST
Where
Nelson County, 1.34 mi ENE of Martins Store
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.910, -78.849

A tree was down along Patrick Henry Highway.

Thunderstorm Wind, Albemarle

When
September 5, 3:36 PM EST
Where
Albemarle County, 3.19 mi NW of Rio
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.107, -78.505

A tree was down at the intersection of Holly Knoll Lane and Woodlands Road.

Thunderstorm Wind, Albemarle

When
September 5, 3:36 PM EST
Where
Albemarle County, 2.28 mi WSW of Earlysville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.160, -78.520

A tree that was twelve inches in diameter was snapped off along Pelham Road.

Thunderstorm Wind, Loudoun

When
September 5, 4:46 PM EST
Where
Loudoun County, 1.88 mi NNW of North Fork
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.094, -77.747

A tree was down blocking Silcott Springs Road just north of Shoemaker School Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719323, 719324, 719325, 719326, 719327, 719328, 719329, 719330.